[Skip to Content]
[Skip to Content Landing]
Editor's Correspondence
March 13, 2000

Selective Serotonin Receptor Uptake Inhibitors Can Reduce Restless Legs Symptoms

Arch Intern Med. 2000;160(5):712. doi:

Restless legs syndrome has been emphasized as a potential adverse effect of selective serotonin reuptake inhibitors (SSRIs).1 In the community, leg restlessness at bedtime occurs in more than 15% of adults and is more prevalent with increasing age and in women.2 Noting a reduction in leg restlessness at night in some of our patients who were treated with SSRIs, we retrospectively reviewed the experience of 113 consecutive patients attending a hospital medical clinic who had been prescribed an SSRI. Questionnaires were returned by 66 patients aged 19 to 86 years. Women outnumbered men (43 vs 23), and all 66 patients began taking an SSRI (sertraline, n=29; paroxetine, n=34; or fluoxetine, n=3) 3 months to 3 years (median, 8 months) before our study.

First Page Preview View Large
First page PDF preview
First page PDF preview
×